Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Clozapine is an atypical antipsychotic with considerable efficacy compared to other antipsychotic medications (1). We report on a patient who developed fever and diarrhea while taking clozapine and was diagnosed with clozapine-induced eosinophilic colitis.
Mr. A was a 45-year-old man with schizophrenia who had psychotic decompensation in the setting of medication noncompliance and developed neuroleptic malignant syndrome when haloperidol and risperidone were restarted. He was treated with ECT. Concurrently, clozapine was started at a low dose and gradually increased. On the 14th day of clozapine therapy, he developed a fever of 103.6°F and profuse nonbloody diarrhea. His clozapine dose was 200 mg/day. His other medications at the time were lorazepam, aspirin, and metoprolol. His other vital signs were stable, and there was no muscle rigidity or elevation of creatine kinase to suggest recurrence of neuroleptic malignant syndrome.
His laboratory values showed mild elevation of his WBC count (to 12,300/mm3). The results of multiple blood cultures, urine cultures, a chest X-ray, stool studies, and an HIV test were negative. Mr. A continued to have fever and profuse diarrhea in the ensuing 10 days. Laboratory studies were significant for peripheral eosinophilia, with a peak of 22% and an absolute count of 2,140/mm3, as well as an elevated erythrocyte sedimentation rate of 116 mm/hour. A colonoscopy was performed on the 10th day of the fever and diarrhea. Mr. A’s colon was normal upon gross examination, and random biopsies were taken. Microscopically, patchy eosinophilic infiltrate and histiocytic aggregates, focally associated with crypt destruction, were noted in the architecturally preserved colonic mucosa.
Clozapine was thought to be the culprit and discontinued. Mr. A’s fever and diarrhea disappeared the next day; his eosinophilia and erythrocyte sedimentation rate returned to normal within several days.
There have been reports of fever and diarrhea associated with clozapine use (2). However, the etiology of these symptoms has not been clear. Eosinophilic colitis has been suggested, although there has never been any pathologic confirmation of these findings (3). To our knowledge, this is the first report of a comprehensive investigation of the etiology with extensive laboratory studies as well as microscopic visualization of colonic pathology. We note the presence of an elevated erythrocyte sedimentation rate in this case, as is often seen in eosinophilic colitis (4). Histological examination of eosinophilic colitis usually shows patchy clusters or sheets of eosinophils in the lamina propria and crypt epithelium, with or without crypt destruction (5). The histopathology observed in our patient was consistent with eosinophilic colitis.
Download citation file:
Web of Science® Times Cited: 11